View Full Version : Finasteride; 0.5mg vs. every other day?

08-09-2012, 05:26 AM
I'm about two months into taking Propecia at 1mg per day, so far; no side-effects and it's definitely slowed my hair loss.

Despite this, I have a nagging feeling given all the horror stories I've read. To combat this, I think I may try and reduce my dose to ensure I'm minimising any potential sides.

Of the two options, either reducing to 0.5mg per day, or simply taking 1mg every day. Which is the most effective, and which will minimise any potential side effects?


08-09-2012, 01:36 PM
Hi dannyfc,

I too am in a similar position to you. I started taking Proscar 1.25 mg daily within the past 6 weeks and also having been using Regaine for the past 2 months. Like yourself I have not noticed any of the potential side effects.

However, unlike yourself I shed a serious amount more hair since I started the medicines. I believe this is to be expected in the early days if the medication is to work as expected....weaker more fragile hair falls out to make way for the more healthy hair to take root. Over the past week or so I think (hope) the rate of shedding has slowed somewhat. I know its early days in the scheme of things but hopefully the new hair will take off from here on in...fingers crossed.

I am personally going to keep going on the medication as I'm going. I'm no doctor and certainly not qualified to provide medical advice but I think if there were side effects they would have materialised by now...hence I am going to stay with the doseage I am on for the foreseeable future...

Tracy C
08-10-2012, 11:27 AM
Hi dannyfc,

May I ask what is your degree of hair loss? Do you have thinning in the vertex and/or mid-anterior areas? Or is it just your hair line and/or temple hair that is thinning and/or receding?

I am beginning to believe there might be a correlation between the degree of hair loss and the probability of experiencing the possible side effects. I know I am not the only one who is catching this notion. Anyways If this is true, those men who only have thinning/receding in their hair line/temples may be more susceptible to experiencing the possible side effects than those men who have thinning in their vertex and/or mid-anterior areas. Just a thought.

Typically, the chances of experiencing the possible side effects of any medication can be reduced by reducing the dose of said medication. However, when you reduce the dose of you are probably also reducing the effectiveness of the medication.

08-10-2012, 11:40 AM
Hi Tracy,

I lost most at my temples, however my hair also thinned out a fair amount on my sides as well. I think I may have started losing at the vertex, but not a noticeable amount. Since starting Finasteride my loss has considerably reduced, still the shedding at a diminished rate but without permanent loss.

I recently saw a graph that suggested 0.5mg doses were 80% as effective as 1mg at inhibiting DHT. Given the severity of the potential side effects, I think I'd be quite content with reducing just in case.

Tracy C
08-10-2012, 12:06 PM
I think I may have started losing at the vertex, but not a noticeable amount.

The best way to tell is to take good quality photos of your scalp with your hair both wet and dry and parted down the middle.

Since starting Finasteride my loss has considerably reduced...

If you have been taking Finasteride for only two months, you have not been taking the medication long enough to actually know if it is helping you or not. It takes a full 12 months before you will actually know if the medicine is helping you.